Oklahoma, 2025

Damaging Winds in Oklahoma, July 23, 2025

July 23, 2025 · NWS AMA · 2 events in 2 counties and zones

During the late afternoon and early evening of July 23rd, thunderstorms formed over the northeastern Texas Panhandle into the far eastern Oklahoma Panhandle. As these storms moved east to northeast the atmosphere supported strong thunderstorms that could produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon and early evening of July 23rd, thunderstorms formed over the northeastern Texas Panhandle into the far eastern Oklahoma Panhandle. As these storms moved east to northeast the atmosphere supported strong thunderstorms that could produced severe wind gusts. Some of these thunderstorms produced wind damage that could have resulted from winds up to 80mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 23, 12:31 PM CST, 1 hour 49 minutes earlier. Its key messages:

  • Issued at 118 PM CDT Wed Jul 23 2025
  • Moderate to heavy rain and strong wind gusts may accompany any thunderstorm this afternoon-evening.
  • Thursday continues trending towards more widespread storm development for much of the Panhandles. If more organized storms develop, potential will exist for torrential rainfall and flash flooding.
  • Impactful heat is expected late this week and into early next week, with temperatures returning to the mid to upper 90s with chances at triple digits by Saturday.
Area forecast discussion, Jul 23, 12:31 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
131 PM CDT Wed Jul 23 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 118 PM CDT Wed Jul 23 2025

- Moderate to heavy rain and strong wind gusts may accompany any
  thunderstorm this afternoon-evening.

- Thursday continues trending towards more widespread storm
  development for much of the Panhandles. If more organized storms
  develop, potential will exist for torrential rainfall and flash
  flooding.

- Impactful heat is expected late this week and into early next
  week, with temperatures returning to the mid to upper 90s with
  chances at triple digits by Saturday.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 118 PM CDT Wed Jul 23 2025

If it seems like we're beating a dead horse with the forecast
lately, it's because we are. Today & tomorrow will bring continued
opportunities for scattered t-storms with damaging wind gust and
torrential rain potential, peaking tomorrow evening-overnight.
South winds stay breezy again today at 15-25 mph, but temperatures
will be relatively mild with highs in the low to mid 90s for most
locations.

As of 12PM, the upper level trough set to kick off convection today
was analyzed just to our west over the eastern Plains of NM. As it
lifts to the north-northeast, scattered convection will flare up
across the higher terrain, eventually sending outflow boundaries our
way to generate more convection, similar to previous evenings. For
the rest of the CWA, daytime heating and localized sfc convergence
should be enough to pop a few isolated to scattered storms earlier
in the afternoon hours. As alluded to before, weak shear, modest
instability, and high moisture will support the same storm threats
as we've been seeing in recent days (strong-severe winds & heavy
rain). Thankfully, environmental parameters for downbursts are even
less favorable than yesterday, but wouldn't be surprised at all if
we have yet another instance or two of severe wind gusts.

Tomorrow continues looking like a higher coverage day of storms, and
potentially higher intensity, if a few factors play out as some
models suggest. Another shortwave within southwest flow will
traverse the region, while a weak front pushes south over the
Panhandles. It still looks like this front could pull down some
midwest enhanced sfc moisture (dew pts in the upper 60s to low 70s),
helping PWATs approach 2.0" in spots, especially for northeastern
zones and areas off the Caprock. Even if low level moisture isn't
this rich, PWATs >1.5" and 1000-2000 J/kg of MUCAPE will provide
more than enough fuel for strong to severe storm development
associated with the front and upper disturbance. CAMs depict
scattered development through the afternoon along the front wherever
it stalls, with a messy line/complex of storms taking shape while
pushing east out of NM. If this pans out, widespread coverage of
storms can't be ruled out, with embedded stronger storms capable of
producing damaging wind gusts, torrential downpours of 1-2"/hr, and
possibly even some severe hail as well. Even a loosely organized
MCS tomorrow evening would have enough "oomph" to produce locally
high rainfall totals of 1-3" according to some CAMs such as the
HRRR and NAM NEST. Hi-res ensemble data paints medium chances
(40-70%) for >1" of rain generally north of HWY 60, with low
chances (10-30%) for localized totals >2" Thu-Thu night. We will
be monitoring the flooding threat closely if these trends persist.

Harrel

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 118 PM CDT Wed Jul 23 2025

Moving Friday into next week, ensembles still have the ridge to our
east expanding over the High Plains, causing precip chances to
decline (<15%) while temperatures maintain near seasonal averages
(daily highs in the 90s). As long as we remain on the periphery of
the ridge though, ample moisture is still in place to not rule out a
few rogue storms, especially next Tue when some global models have
the high becoming slightly displaced to our east. Saturday looks
like the hottest day through the end of the month, with many
locations off the Caprock reaching or exceeding 100 degrees, as well
as Palo Duro Canyon. Normally this would be classified as your
typical July heat, but with sfc moisture being maintained the way it
has, we can actually expect some locations (namely the eastern
Panhandles and PDC) to have higher heat indices for more impactful
conditions. Having lighter than average winds for this time of year
won't help either, further supporting apparent temperatures feeling
near or above the actual air temperature.

Harrel

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Wed Jul 23 2025

Some low to mid layer clouds have rolled in over KAMA, but sky
conditions are VFR at all sites as of 18z issuance. We will have
the potential for afternoon-evening thunderstorms again, so PROB
30 groups have been maintained/added. Amendments may very well be
needed if rogue storms can materialize. Winds will be out of the
south-southwest at 10-20 kts, decreasing overnight and turning
northerly at KDHT and KGUY when a weak front pushes through.

Harrel

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....38
AVIATION...38
Hazardous weather outlook, Jul 23, 12:51 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
151 PM CDT Wed Jul 23 2025

OKZ001>003-TXZ001>020-317-240700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
151 PM CDT Wed Jul 23 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Moderate to heavy rain and strong wind gusts may accompany any
thunderstorm this afternoon through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday continues trending towards strong to severe storm
development for much of the Panhandles. If more organized storms
develop, potential will exist for damaging wind gusts, torrential
rainfall, and flash flooding.

Impactful heat is expected late this week and into early next
week, with temperatures and heat index values returning to the
upper 90s and triple digits by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 23, 9:35 AM CST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1035 AM CDT Wed Jul 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     Tstm Wnd Gst     6 NNE Pantex            35.41N 101.54W
07/23/2025  M66 MPH          Carson             TX   Mesonet

            Heat burst; first severe wind gust occurred
            at 0129, followed by two severe wind gusts
            at 0138 and 0139.

&&

PAV
Local storm report, Jul 23, 11:05 AM CST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1205 PM CDT Wed Jul 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     Tstm Wnd Gst     6 ENE Amarillo          35.22N 101.72W
07/22/2025  M70 MPH          Potter             TX   ASOS

            Corrects previous tstm wnd gst report from 6
            ENE Amarillo.

&&

PAV

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 23, 2:20 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Thunderstorm Wind, Texas

When
July 23, 6:25 PM CST
Where
Texas County, 0.89 mi SW of Goodwell
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.590, -101.640

Three vehicles in a 100 yard area had their windows damaged by the wind or flying debris carried by the wind. Multiple tree limbs, with two as large as 8 inches in diameter, were also blown down. This occurred near the campus of Oklahoma Panhandle State University.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286334, 1286333.